This article explores the differences between these two medications and outlines what people considering them should know.
You are watching: Can you take tylenol pm and benadryl together
Share on PinterestImage credit: Jeffrey Hamilton/Getty Images.
Advil PM is an over-the-counter (OTC) medication people can use if they have trouble sleeping due to minor aches or pains. Advil PM in tablet form contains 38 milligrams (mg) of diphenhydramine citrate and 200 mg of ibuprofen. In capsules, Advil PM includes 25 mg of diphenhydramine hydrochloride and 200 mg of ibuprofen.
Diphenhydramine citrate is a type of antihistamine that could induce drowsiness in people.
Tylenol PM is an OTC medication used to treat headaches and other body pains while helping people fall asleep. As an oral tablet, it generally contains 25 mg of diphenhydramine hydrochloride and 500 mg of acetaminophen.
What each can treat
People use Advil PM as a nighttime sleep aid and pain reliever, while Tylenol PM can reduce pain and fever at night.
Both medications are for nighttime use to help aid sleep.
How each affects insomnia
Both these products contain a form of diphenhydramine, an antihistamine.
A common side effect of diphenhydramine is sleepiness, which is why companies often put it in sleep aids and multidrug products, such as Advil PM and Tylenol PM.
A person could use either medication to help with sleep if they experience minor pain and aches.
However, they are not a long-term solution for insomnia. A person should also not take either medication for longer than 7–10 days.
Advil PM and Tylenol PM contain drugs that may have side effects.
Diphenhydramine in both medications
Both products contain diphenhydramine, which commonly causes sleepiness as a common side effect. However, it may trigger excitability, especially in children.
Ibuprofen in Advil PM
Advil PM contains ibuprofen. This drug may trigger a severe allergic reaction, which could cause the following symptoms:
shockblistersrashesswelling in the facereddening or discolored skin
Ibuprofen may also cause stomach bleeding. It may also increase a person’s risk of developing heart failure, stroke, or heart attack.
People who are pregnant or breastfeeding should talk to their doctor before taking this medication.
Acetaminophen in Tylenol PM
Tylenol PM contains acetaminophen. People who are allergic to this substance may develop a rash, blisters, or skin discoloration if they take this product.
Acetaminophen is also associated with liver damage. People should note the following precautions:
Do not take with other medication that contains acetaminophen.
People who are pregnant, breastfeeding, or taking blood thinners should talk to their doctor before taking Tylenol PM.